Alert archive / Montana / Wind Chill Warnings in 2024
Wind Chill Warning 2, NWS Missoula, MT
NWS Missoula, MT issued this wind chill warning at Jan 13, 2024, 12:17 PM MST for 11 counties in Montana. It took effect at Jan 13, 2024, 2:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2024, 12:17 PM MST (19:17 UTC)
- In effect from
- Jan 13, 2024, 2:00 PM MST
- Expired
- Jan 14, 2024, 11:00 AM MST
- In force
- 21 hr
- Issued by
- NWS Missoula, MT
Counties Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 2 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
620 WWUS45 KMSO 131917 WSWMSO URGENT - WINTER WEATHER MESSAGE National Weather Service Missoula MT 1217 PM MST Sat Jan 13 2024 MTZ001>003-141800- /O.NEW.KMSO.WC.W.0002.240113T2100Z-240114T1800Z/ Kootenai/Cabinet Region-West Glacier Region-Flathead/Mission Valleys- 1217 PM MST Sat Jan 13 2024 ...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Extreme cold expected. Wind chills as low as 45 below zero. * WHERE...Polson, Flathead Lake, Polebridge, Highway 56 Bull Lake Road, Essex, Highway 37 Eureka to Libby, Highway 2 Kalispell to Libby, Highway 83 Bigfork to Swan Lake, Highway 93 Eureka to Whitefish, Marias Pass, Flathead Valley, Mission Valley, and Bad Rock Canyon. * WHEN...Until 11 AM MST Sunday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ MTZ004>007-043-141800- /O.NEW.KMSO.WC.W.0002.240113T2100Z-240114T1800Z/ Lower Clark Fork Region-Missoula/Bitterroot Valleys- Bitterroot/Sapphire Mountains-Butte/Blackfoot Region- Potomac/Seeley Lake Region- 1217 PM MST Sat Jan 13 2024 ...WIND CHILL WARNING IN EFFECT UNTIL 11 AM MST SUNDAY... * WHAT...Extreme cold expected. Wind chills as low as 45 below zero. * WHERE...Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, Lower Clark Fork Region, Missoula/Bitterroot Valleys, and Potomac/Seeley Lake Region. * WHEN...Until 11 AM MST Sunday. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outside activities if possible. When outside, make sure you wear appropriate clothing, a hat, and gloves. && $$ IDZ008-141800- /O.CON.KMSO.WW.Y.0006.240114T0300Z-240114T1800Z/ Lower Hells Canyon/Salmon River Region- 1117 AM PST Sat Jan 13 2024 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST SUNDAY... * WHAT...Snow expected. Total snow accumulations up to one inch. * WHERE...White Bird Grade and Highway 95 Slate Creek to Riggins. * WHEN...From 7 PM this evening to 10 AM PST Sunday. * IMPACTS...Travel could be affected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
What forecasters said that day
The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind chill warning went out at Jan 13, 2:19 AM MST, 9 hours 58 minutes earlier.
Area forecast discussion, Jan 13, 2:19 AM MST, 9 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
219 AM MST Sat Jan 13 2024
.DISCUSSION...Winds have subsided and the threat has changed from
dangerous wind chills to extreme cold temperatures. With multiples
hours of cooling potential left this morning a few locations have
already unofficially set daily low temperature records. Although
temperatures appear to have stabilized, with continued calm winds
and clear skies, a few more degrees of cooling is possible.
A wave will slide southwest of the Northern Rockies overnight once
again creating a gradient and reinitializing northeast winds.
Dangerous wind chills return Sunday morning for western Montana until
winds subside again during the afternoon. Along with wind chills
an area of light snow develops Sunday from US-95 south of
Whitebird Hill ID, the southern Clearwater Mountains, and
southern portions of Lemhi County ID. Very light accumulations up
to an inch are possible.
Moderation of the Arctic air mass will begin Monday. With a ridge
of high pressure expected to build over the region, valley cold
pools will begin to develop. The question is how quickly Pacific
moisture overrunning valleys on Wednesday will erode these cold
pools. Accumulating snow is looking more probable for all on
Wednesday.
&&
.AVIATION...Very cold temperatures will continue to affect ground
operations at area terminals. This air mass is very dry and clouds
have diminished across the region expect for a small area of
clouds around KMSO at approximately 4000 - 5000 feet AGL or ridge
height of mountains to the north of the terminal. High clouds
increase late Saturday as a northeast gradient redevelops. Winds
will likely remain light but dangerous wind chills will return to
western Montana.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Chill Advisory until 11 AM MST this morning for
Bitterroot/Sapphire Mountains.
Wind Chill Warning until 11 AM MST this morning for
Butte/Blackfoot Region...Flathead/Mission Valleys...
Kootenai/Cabinet Region...Lower Clark Fork Region...
Missoula/Bitterroot Valleys...Potomac/Seeley Lake Region.
Wind Chill Warning until 5 AM MST early this morning for West
Glacier Region.
Winter Weather Advisory until 11 AM MST this morning for
Flathead/Mission Valleys.
ID...Wind Chill Advisory until 11 AM MST /10 AM PST/ this morning for
Eastern Lemhi County...Northern Clearwater Mountains...
Orofino/Grangeville Region...Southern Clearwater
Mountains...Western Lemhi County.
&&In the hours before
Local storm report, Jan 13, 8:33 AM MST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
833 AM MST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Extreme Cold 2 NW Kalispell 48.21N 114.33W
01/13/2024 M-36 F Flathead MT Trained Spotter
&&
KSLocal storm report, Jan 13, 9:35 AM MST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
935 AM MST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM Extreme Cold 3 NNE Stevensville 46.55N 114.06W
01/13/2024 M-40 F Ravalli MT NWS Employee
&&Local storm report, Jan 13, 9:42 AM MST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
942 AM MST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM Extreme Cold Polebridge 48.77N 114.28W
01/13/2024 M-49 F Flathead MT Mesonet
Mesonet station POLM8 Polebridge.
1200 AM Extreme Cold 12 ENE Libby 48.47N 115.32W
01/13/2024 M-48 F Lincoln MT Mesonet
Mesonet station LDWM8 12.2 E Libby.
0800 AM Extreme Cold Potomac 46.88N 113.57W
01/13/2024 M-46 F Missoula MT CO-OP Observer
CO-OP Observer station POTM8 Potomac.
0520 AM Extreme Cold 3 SSE Butte 45.97N 112.50W
01/13/2024 M-45 F Silver Bow MT ASOS
ASOS station KBTM Butte-mooney Ap.
0530 AM Extreme Cold 3 WSW Georgetown 46.19N 113.30W
01/13/2024 M-44 F Granite MT Mesonet
Mesonet station MTGTL 2.7 W Georgetown (MT
DOT).
0700 AM Extreme Cold 5 SSE Finn 46.70N 112.66W
01/13/2024 M-44 F Powell MT Mesonet
Mesonet station MTAVN 5.2 SE Finn (MT DOT).
0815 AM Extreme Cold 7 N Helmville 46.97N 112.97W
01/13/2024 M-43 F Powell MT Mesonet
Mesonet station MTHLM 7.1 N Helmville (MT
DOT).
1215 AM Extreme Cold 4 NW Marion 48.14N 114.72W
01/13/2024 M-41 F Flathead MT Mesonet
Mesonet station BOOM8 3 NW Marion.
0845 AM Extreme Cold 5 S Elliston 46.49N 112.42W
01/13/2024 M-41 F Powell MT Mesonet
Mesonet station FW8329 Elliston.
0915 AM Extreme Cold 1 SSE Greenough 46.90N 113.42W
01/13/2024 M-41 F Missoula MT Mesonet
Mesonet station MTGRN 1.1 SE Greenough (MT
DOT).
0804 AM Extreme Cold 4 E Bigfork 48.07N 113.99W
01/13/2024 M-40 F Flathead MT Mesonet
Mesonet station BGFRK 4 E Bigfork.
0600 AM Extreme Cold 14 WNW Seeley Lake 47.27N 113.76W
01/13/2024 M-39 F Missoula MT Mesonet
Mesonet station NFJM8 17.8 S Condon
(SNOTEL).
0815 AM Extreme Cold 1 ESE Garrison 46.52N 112.79W
01/13/2024 M-39 F Powell MT Mesonet
Mesonet station LBFM8 0.9 E Garrison (R2)
(R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2)
(R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2)
(R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2) (R2)
(R2) (R2) (R2) (R2) (R2) (R2) (R2).
0815 AM Extreme Cold Creston 48.19N 114.13W
01/13/2024 M-39 F Flathead MT Mesonet
Mesonet station CRSM Creston (AGRIMET).
0830 AM Extreme Cold 3 SSE Salmon Prairie 47.59N 113.76W
01/13/2024 M-39 F Missoula MT Mesonet
Mesonet station MTSWN Swan Lake South Mt-83
Mp 47.
0845 AM Extreme Cold 4 NNW Racetrack 46.34N 112.77W
01/13/2024 M-39 F Powell MT Mesonet
Mesonet station DRLM 4.0 N Racetrack
(AGRIMET).
&&Local storm report, Jan 13, 9:57 AM MST, 2 hours 20 minutes before
Preliminary Local Storm Report
National Weather Service Missoula MT
957 AM MST Sat Jan 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM Extreme Cold 8 SSE Libby 48.28N 115.48W
01/13/2024 M-38 F Lincoln MT Mesonet
Mesonet station GW1942 LIBBY.
0800 AM Extreme Cold 11 NNW Yaak 48.98N 115.82W
01/13/2024 M-38 F Lincoln MT Mesonet
Mesonet station GVRM8 11.0 NW Yaak (SNOTEL).
0810 AM Extreme Cold 1 E Hamilton 46.25N 114.13W
01/13/2024 M-38 F Ravalli MT AWOS
AWOS station KHRF 1 E Hamilton.
0615 AM Extreme Cold 4 NNW Opportunity 46.15N 112.87W
01/13/2024 M-36 F Deer Lodge MT AWOS
AWOS station K3U3 3 NW Opportunity.
0745 AM Extreme Cold 2 SE Whitefish 48.39N 114.31W
01/13/2024 M-36 F Flathead MT Mesonet
Mesonet station DVI04720 Whitefish.
0754 AM Extreme Cold 6 WNW Kalispell 48.24N 114.42W
01/13/2024 M-36 F Flathead MT Mesonet
Mesonet station KLSPW 5 WNW Kalispell.
0915 AM Extreme Cold Essex 48.28N 113.61W
01/13/2024 M-36 F Flathead MT Mesonet
Mesonet station MTESX Essex (MT DOT).
1212 AM Extreme Cold 2 E Seeley Lake 47.18N 113.44W
01/13/2024 M-35 F Missoula MT Mesonet
Mesonet station SEEM8 Seeley Lake.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 5:16 PM MST | Winter Weather Advisory | MSO | Flathead, Lake, Sanders | 18 hr |
Nearby
Wind Chill Warnings in Montana, 2024Every wind chill warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.